Montana, 2011Flash Flood and Flooding in Montana, June 3 to 28, 2011
June 3 to 28, 2011 · NWS TFX · 15 events in 14 counties and zones
Rain and snowmelt. Presidential Disaster Declaration for Montana made on 6/17/11.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain and snowmelt. Presidential Disaster Declaration for Montana made on 6/17/11.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 2, 9:45 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 2, 9:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MDT THU JUN 2 2011
...UPDATE TO AVIATION...
.UPDATE...
HAVE ALREADY UPDATED ZONE AND STATE FORECASTS. HAVE DECREASED
CHANCES FOR PRECIPITATION IN SOUTHWEST MONTANA...AM NOT EXPECTING
MOISTURE TO REMAIN GENERALLY ACROSS NORTH CENTRAL MONTANA.
HOWEVER...HAVE LEFT MENTION OF ISOLATED THUNDERSTORMS IN FOR THE
REMAINDER OF THE EVENING...AS THERE ARE A FEW STRONGER RADAR
ECHOES DOWN THERE. PRECIPITATION HAS BECOME WIDESPREAD ACROSS
NORTH CENTRAL MONTANA...SO HAVE RAISED PRECIPITATION TO
CATEGORICAL. ALTHOUGH...LOW TO MID LEVEL WESTERLY DOWNSLOPE WINDS
ARE KEEPING THE GREAT FALLS AREA DRY AT THE CURRENT TIME...AM
EXPECTING THESE WINDS TO SHIFT JUST ENOUGH TO ALLOW SHOWERS TO
SPREAD INTO THE AREA OVER THE NEXT FEW HOURS. OVERALL...WESTERLY
WINDS WILL REMAIN QUITE BREEZY AND GUSTY OVERNIGHT IN THE WAKE OF
THE COLD FRONT THAT MOVED THROUGH THE AREA EARLIER TODAY.
MOUNTAIN SNOWFALL MAY NEED TO BE MONITORED OVERNIGHT...BUT AM
EXPECTING AMOUNTS TO BE RELATIVELY LOW. COULSTON
&&
.AVIATION...
UPDATED 0445Z.
AN UPPER LEVEL LOW OVER THE NORTHERN ROCKY MOUNTAIN REGION WILL MOVE
EAST OVERNIGHT LEAVING A WEAKLY CYCLONIC NORTHWEST FLOW ALOFT OVER
THE FORECAST AREA BY LATE FRIDAY. GUSTY WESTERLY WINDS OVER NORTH
CENTRAL MONTANA WILL CONTINUE THROUGH 02Z SATURDAY BEFORE
DIMINISHING. SCATTERED TO NUMEROUS SHOWERS OVER CENTRAL AND NORTH
CENTRAL MONTANA WILL ALSO CONTINUE THROUGH ABOUT 00Z SATURDAY WITH
AREAS IFR/MVFR CONDITIONS POSSIBLE IN AND AROUND SHOWERS. CONDITIONS
ARE EXPECTED TO RAPIDLY IMPROVE AFTER 00Z SATURDAY. MPJ
&&
.HYDROLOGY...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
THROUGH FRIDAY MORNING...BEFORE TAPERING OFF DURING THE
AFTERNOON AND EVENING HOURS ON FRIDAY. THE HEAVIEST PRECIPITATION
IS EXPECTED OVER THE ROCKY MOUNTAIN FRONT. THE COMBINATION OF
RAINFALL AND RUNOFF WITH THE INCREASED SNOWMELT WILL LIKELY CAUSE
MOST RIVERS...CREEKS...AND STREAMS TO CONTINUE SLOWLY RISING
THROUGH AT LEAST THE REMAINDER OF THE WEEK. AREAL FLOOD HIGHLIGHTS
CONTINUE FOR THE AREA...AND SOME RIVER FORECAST POINTS MAY REACH
FLOOD STAGE WITHIN THE NEXT FEW DAYS.
&&
.PREV DISCUSSION...
/ISSUED 535 PM MDT THU JUN 2 2011/
THURSDAY NIGHT THROUGH SATURDAY EVENING...COMPLEX UPPER LEVEL
WEATHER SYSTEM CURRENTLY LOCATED NEAR THE ID/WA/OR BORDER CONTINUES
TO LIFT NORTHEASTWARD ACROSS WESTERN MT. SMALLER DISTURBANCES
EMBEDDED WITH THE BROAD SOUTHWEST FLOW ALOFT ARE COMBINING WITH
FAVORABLE INSTABILITY AND MOISTURE TO PRODUCE AREAS OF RAIN
SHOWERS...THUNDERSTORMS..AND EVEN SOME MOUNTAIN SNOW ACROSS THE
REGION. BEST CHANCE FOR THUNDER THIS AFTN/EVE REMAINS NORTH/EAST OF
A LINE FROM CONRAD TO BUTTE TO LEWISTOWN. SOME STORMS MAY BECOME
STRONG-TO-SEVERE WITH HAIL GREATER THAN ONE-HALF INCH AND GUSTY
OUTFLOW WINDS OF 50 MPH OR MORE. THUNDERSTORM POTENTIAL SHOULD
GRADUALLY DECREASE TONIGHT AS BEST INSTABILITY MOVES INTO ERN MT.
HOWEVER...STILL EXPECT WIDESPREAD RAIN SHOWERS AND COOL TEMPERATURES
TONIGHT AS THE WEATHER SYSTEM TRACKS THROUGH CENTRAL MT. BULK OF
THE SYSTEM WILL BE IN SASK BY FRI MORNING BUT FORECAST MODELS ARE IN
GOOD AGREEMENT THAT WIDE MOISTURE PLUME WILL WRAP AROUND THE
BACKSIDE OF THE SYSTEM TO PRODUCE RAIN SHOWERS...WITH SOME MTN SNOW
OVER THE ROCKY MTN FRONT...OVER CENTRAL AND NORTH CENTRAL COUNTIES
INTO TOMORROW AFTN. HIGH TEMPERATURES WILL REMAIN ABOUT 8 TO 10
DEG BELOW NORMAL ON FRI. PRECIP TAPERS OFF TOWARD FRI EVENING WITH
CLEARING SKIES AND DRIER/WARMER CONDITIONS ARRIVING SATURDAY AS
UPPER LEVEL RIDGING BUILDS INTO THE NRN ROCKIES. WARANAUSKAS
OTHER ITEM OF NOTE THIS AFTN IS STRONG WINDS ACROSS NRN MADISON
COUNTY. TIGHTENING PRESSURE GRADIENT AHEAD OF THE APPROACHING
SYSTEM HAS PRODUCED SUSTAINED WINDS OF 40-45 MPH NEAR NORRIS
HILL/ENNIS...PROMPTING A HIGH WIND WARNING TO BE ISSUED AND VALID
UNTIL 7 PM TONIGHT.
SATURDAY NIGHT THROUGH THURSDAY...MODELS CONTINUE TO POINT TOWARD
A WARM AND DRY WEEKEND AS A NEGATIVE TILT UPPER RIDGE BUILDS OVER
THE AREA. AFTERNOON READINGS ON SUNDAY AND MONDAY MAY REACH THE
WARMEST TEMPERATURES OF THE SEASON THUS FAR. BY SUNDAY
NIGHT...INCREASING SOUTH TO SOUTHWEST FLOW ALOFT FROM A DEEP UPPER
TROF SITUATED ALONG THE WEST COAST WILL BRING MOISTURE AND
DESTABILIZE THE AIRMASS OVER SOUTHWEST MONTANA AND ALONG THE ROCKY
MOUNTAIN FRONT. THUNDERSTORMS WILL BECOME MORE WIDESPREAD MONDAY
AFTERNOON AS THE UPPER TROF CONTINUES TO PUSH SLOWLY EAST. THE
UPPER TROF WILL BEGIN TO PUSH ACROSS THE AREA TUESDAY WITH A
CONTINUATION OF SHOWERS AND THUNDERSTORMS OVER THE COUNTY WARNING
AREA. PRECIPITATION WILL CONTINUE WEDNESDAY AS BROAD LOW PRESSURE
REMAINS OVER THE AREA. THE MODELS HAVE DIFFERENCES IN
PRECIPITATION AMOUNTS. TEMPERATURES WILL BE ABOVE SEASONAL
AVERAGES SUNDAY AND MONDAY BUT FALL BELOW SEASONAL AVERAGES
TUESDAY AND WEDNESDAY AS COOLER AIR ACCOMPANIES THE UPPER TROF
PASSAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 42 60 42 70 / 80 60 10 0
CTB 42 61 39 69 / 100 40 10 0
HLN 42 60 41 73 / 80 60 10 0
BZN 36 60 36 73 / 20 40 10 0
WEY 28 49 29 64 / 40 30 20 0
DLN 34 56 36 71 / 20 30 10 0
HVR 44 63 45 70 / 100 70 20 0
LWT 41 56 39 69 / 100 60 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL FURTHER NOTICE FOR BEAVERHEAD...BROADWATER...
CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...GALLATIN...HILL...JEFFERSON...
LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.
AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...BLAINE AND MEAGHER
COUNTIES.
FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM FROM SATURDAY
EVENING THROUGH SUNDAY EVENING.
FLOOD WATCH FOR THE BIG HOLE RIVER NEAR MELROSE FROM SUNDAY
AFTERNOON UNTIL FURTHER NOTICE.
&&
SHORT TERM...COULSTON/WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...MPJ
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 2, 4:00 PM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 AM MDT THU JUN 2 2011
MTZ012-013-047-050-051-054-031000-
CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
354 AM MDT THU JUN 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
REGION TODAY. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLOOD WARNING REMAINS IN EFFECT UNTIL THE THREAT FOR FLOODING
HAS ENDED.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORT OF SEVERE WEATHER OR FLOODING WOULD BE GREATLY
APPRECIATED.
MTZ008>011-014-015-044>046-048-049-052-053-055-031000-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
354 AM MDT THU JUN 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
REGION TODAY. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLOOD WATCH REMAINS IN EFFECT UNTIL THE THREAT FOR FLOODING HAS
ENDED.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORT OF SEVERE WEATHER OR FLOODING WOULD BE GREATLY
APPRECIATED.
In the hours before
Local storm report, Jun 2, 6:39 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND GST 7 S NEIHART 46.84N 110.72W
06/02/2011 M50 MPH MEAGHER MT MESONET
50 MPH WIND GUST REPORTED AT 305 PM MDT AT THE PORPHYRY
RAWS SITE IN THE LITTLE BELT MOUNTAINS.
&&
COULSTONFlood, Hill
- When
- June 3, 12:00 AM MST to June 17, 3:57 AM MST
- Where
- Hill County, Rocky Boy to 3.93 mi ESE of Rocky Boy
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Unknown
- Coordinates
- 48.230, -109.780
Flooding of Box Elder Creek affected the Rocky Boy area. Area bridges washed out. Flooding on the Milk River also affected area roads and communities.
Flood, Cascade
- When
- June 3, 12:00 AM MST to June 22, 10:48 AM MST
- Where
- Cascade County, 2.62 mi NNW of Sun River to 2.96 mi SW of Sun River
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 47.565, -111.752
U.S. Highway 89 closed northwest of Sun River due to flooding from rising waters along the Sun River on 6/6/11. Significant and devastating flooding in Sun River. Numerous roads and homes were flooded in the town of Sun River by 6/8/11. Highway 200 from Sun River to Bowmans Corner also closed. North Fort Shaw Road and Simms-Fairfield Road were also closed. In Great Falls, a portion of River Road and McIver Road was closed due to water over the roadway. Woodland Estates Road closed due to flooding on 6/11/11.
Flash Flood, Cascade
- When
- June 3, 12:00 AM MST to June 22, 10:48 AM MST
- Where
- Cascade County, Belt to Wayne
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 47.380, -110.930
KFBB reports flash flooding due to heavy rainfall in Belt and Armington.
Flood, Blaine
- When
- June 3, 12:00 AM MST to June 20, 2:14 PM MST
- Where
- Blaine County, Bear Paw to 33.64 mi S of Ft Belknap Agency
- Cause
- Heavy Rain / Snow Melt
- Reported by
- NWS Employee
- Coordinates
- 48.220, -109.500
Flooding along the Milk River continued to affect area roads and communities until water receded to more normal levels.
Flood, Fergus
- When
- June 3, 12:00 AM MST to June 27, 3:07 PM MST
- Where
- Fergus County, 0.62 mi ESE of Amherst to 6.56 mi SW of Garneill
- Cause
- Heavy Rain / Snow Melt
- Reported by
- NWS Employee
- Coordinates
- 47.126, -109.638
Flooding continued to affect area roads and communities until water receded to more normal levels.
Flood, Judith Basin
- When
- June 3, 12:00 AM MST to June 27, 3:07 PM MST
- Where
- Judith Basin County, Hughesville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- NWS Employee
- Coordinates
- 47.070, -110.650
Flooding continued to affect area roads and communities until water receded to more normal levels.
Flood, Meagher
- When
- June 3, 12:00 AM MST to June 22, 10:48 AM MST
- Where
- Meagher County, Ringling to 5.91 mi S of Moyne
- Cause
- Heavy Rain / Snow Melt
- Reported by
- NWS Employee
- Coordinates
- 46.270, -110.800
Flooding continued to affect area roads and communities until water receded to more normal levels.
Flood, Glacier
- When
- June 7, 5:51 AM MST to June 16, 11:07 AM MST
- Where
- Glacier County, 3.57 mi WNW of Kiowa to 2.03 mi NNE of Browning
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 48.562, -113.346
Two Medicine River and Badger Creek near Browning rose one to one and a half feet above flood stage.
Flood, Pondera
- When
- June 7, 5:51 AM MST to June 16, 11:07 AM MST
- Where
- Pondera County, Dupuyer to 6.7 mi NNW of Manson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 48.200, -112.500
Several area roads closed due to flooding including parts of U.S. Highway 89.
Flood, Teton
- When
- June 7, 5:51 AM MST to June 17, 1:10 PM MST
- Where
- Teton County, 2.66 mi ENE of Greenfield to 3.61 mi WSW of Bole
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 47.639, -111.815
Several area roadways were closed due to flooding.
Flood, Madison
- When
- June 7, 11:42 AM MST to June 28, 3:57 PM MST
- Where
- Madison County, Ennis to 2.58 mi SSW of Ennis
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 45.350, -111.730
Parts of Highway 287 near Ennis closed due to flooding.
Flood, Gallatin
- When
- June 7, 11:42 AM MST to June 15, 1:24 PM MST
- Where
- Gallatin County, Three Forks to 4.32 mi WSW of Anceney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 45.880, -111.550
Flooding near Three Forks closed Old Town Road. Flooding also occurred in the Gallatin Canyon near Greek Creek campground. Parts of the Missouri Headwaters State Park and Drouillard Fishing access also closed due to flooding.
Flood, Broadwater
- When
- June 7, 12:07 PM MST to June 20, 1:26 PM MST
- Where
- Broadwater County, Winston to 8.11 mi SW of Holker
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 46.430, -111.780
Emergency declaration made for Broadwater county on 6/8/11. Some homes inaccessible and area roads closed. York Island Park also flooded.
Flood, Lewis and Clark
- When
- June 7, 2:36 PM MST to June 17, 1:42 PM MST
- Where
- Lewis and Clark County, Rimini to 1.83 mi SE of East Helena
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Broadcast Media
- Coordinates
- 46.450, -112.230
Numerous road closures and flooding to homes in the East Helena and Rimini areas. Private access bridges damaged in the Rimini area. Highway 435 near Augusta had water flowing over the road. Homes inaccessible in the Blue Cloud area. Chessman and Scott Reservoirs inaccessible. Roads in the Wolf Creek area also closed due to flooding. On 6/7/11, a flood emergency was declared for Lewis and Clark county.
Flood, Jefferson
- When
- June 7, 2:36 PM MST to June 22, 10:41 AM MST
- Where
- Jefferson County, 7.68 mi NW of Clancy to 5.06 mi NW of Amazon
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 46.555, -112.084
Flooding of the Prickly Pear Creek caused significant damage to Tizer Botanic Garden and Arboretum.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 3 to 5, 20114 deaths · 2 events
- Hail and Damaging Winds in Florida, June 3 to 7, 2011$51,000 · 1 in hail · 16 events
- Damaging Winds in Mississippi, June 3, 2011$78,000 · 65 kt wind · 5 events
- Damaging Winds and High Wind in New Mexico, June 3 to 4, 2011$50,000 · 78 kt wind · 4 events
- Tornadoes and Hail in North Dakota, June 3, 2011EF1 · 13 events
- Hail and Damaging Winds in Kansas, June 3 to 4, 201176 kt wind · 10 events
- Hail and Damaging Winds in Georgia, June 3, 2011$4,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in Lake Superior, June 3 to 4, 201152 kt wind · 6 events
- Hail and Damaging Wind in Minnesota, June 3, 20111 in hail · 3 events
- Hail in Kansas, June 3, 20110.88 in hail · 3 events
- Hail in Wisconsin, June 3, 20111 in hail · 3 events
- Wildfire in Texas, June 3 to 16, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370424, 370428, 370431, 370432, 370433, 370434, 370436, 370151, 370152, 370153, 370440, 370441, 370438, 370430, 370437.